Stevens Johnson Syndrome

Discussion in 'The Watercooler' started by flutterby, Sep 8, 2011.

  1. flutterby

    flutterby Fly away!

    If you had SJS because of a medication and you stopped the medication, how fast could it start to clear up? If the medication was stopped last night, could SJS be significantly better by the next afternoon? (Meaning, the last dose would have been administered Tuesday night and the symptoms would be significantly better by Thursday afternoon.)
  2. InsaneCdn

    InsaneCdn Well-Known Member

    That depends on the life-cycle of the drug.
    For example... standard Ritalin (because I'm most familiar with that one) only stays in the body for about 8 hours (with a half-life of 4 hrs). If there are side-effects, they should start improving within 8-12 hours of the last dose, but some side effects are subtle (like appetite-suppression) and so the effect of stopping the drug may not be so obvious.

    Other drugs have a long life-cycle - taking weeks to work their way out of your system. Usually, you don't just stop those cold-turkey, though... but it would be less likely to see effects in 24 hours for these kinds of drugs.

    And those are about the two extremes - so, wherever your medication fits in the spectrum, there will be some window of time in which to expect a difference both starting-up on the drug, and dropping the drug.

    And then there is the complication of some medications where the effectiveness is a longer timeframe but the side-effects are a shorter timeframe...

    So... can't say for that particular combo of medications and symptoms... but someone out there should know.
    You could ask the pharmacist.
    Last edited: Sep 8, 2011
  3. flutterby

    flutterby Fly away!

    Ok. I looked it up and the half life for Risperdal is 3-20 hours.
  4. InsaneCdn

    InsaneCdn Well-Known Member

    Then in answer to your original question... yes.

    Symptoms are improving something like 24-36 hrs after last dose.
    Half-life is 3-20 hours - so depending on dose, person, etc. - you should either be clear of the drug, OR down to levels that are no longer therapeutically effective.

    It can take LONGER than that for symptoms to drop. Depending on other factors.
  5. susiestar

    susiestar Roll With It

    I am not sure that the SJS rash would clear up as fast as the medication leaves the system. Maybe if it was first noticed, but that wasn't the impression I was given when we were told to watch for it in case a medication caused it. We never had it, so I don't know for sure if the rash would last longer. Have you googled the rash name? I would NOT depend on a pharmacist or regular doctor/regular specialist because they just don't see enough cases - go to a site like Mayo clinic or something that has info based on research about the problem. Most likely your local pharmacist will be using a site like that and just telling you what the website tells them. Same for how most docs will handle it, only they will probably base any info on it on what a drug co rep told them. I trust the internet a whole lot more than I trust a drug co rep.